Arizona, 2018

Flash Flood in Arizona, July 26, 2018

July 26, 2018 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture remained over northern Arizona. A thunderstorm caused flash flooding in the Verde Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained over northern Arizona. A thunderstorm caused flash flooding in the Verde Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:36 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 26, 2:36 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
236 PM MST Thu Jul 26 2018

.SYNOPSIS...Excessive heat will continue for the lower valleys of
northern Arizona today. Otherwise, typical isolated to scattered
thunderstorms will continue along the higher terrain of northern
Arizona each afternoon. An increasing trend in thunderstorms is
forecast over the weekend.

&&

.DISCUSSION...High pressure remains centered over the lower
Colorado River Valley today. Marginal moisture and instability
have resulted in isolated to scattered showers and storms over the
higher terrain of northern Arizona this afternoon. The main storm
threats today are lightning and gusty outflow winds. Storms are
moving to the south or southeast at about 10-15 mph. With the loss
of daytime heating around sunset, expect shower activity to
gradually dissipate. Excessive Heat Warnings and Advisories remain
in effect this afternoon and we plan to allow these to expire
this evening.

The large scale high pressure ridge will make very little
movement over the weekend. Increasing southerly low level flow is
forecast to bring gradually increasing low level moisture
northward across the area. This should lead to an uptick in
thunderstorms over the weekend, and perhaps as early as Friday.
With the ridge parked to our west, steering flow will keep a
northerly storm motion over the weekend meaning areas along and
south of the Mogollon Rim/White Mountains will be favored for
storm activity. With increasing moisture, the threat for heavy
rain will also increase. The increasing clouds and moisture should
keep temperatures from reaching excessive levels, though they
will remain on the warm side of normal through the weekend.

The ridge remains over the southwest through next week keeping
typical monsoon season conditions over the area. Expect daily
rounds of showers and thunderstorms with temperatures trending
above average.

&&

.AVIATION...For the 00Z package...Isolated to scattered
thunderstorms will persist through sunset before dissipating
overnight. Brief MVFR/IFR conditions possible in isolated +RA.
Winds generally light, except gusts to 45 kts in the vicinity of
stronger storms. Scattered TSRA expected to re-develop around 18Z
Friday. Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
over northern Arizona today, with storm motion generally from
north to south into lower elevations. Temperatures and relative
humidities will remain on the warm and dry side for this time of
year. Storm coverage will increase slightly Friday into the
weekend, with a slight downward trend in temperatures and upward
trend in relative humidity.

Sunday through Tuesday...Expect typical monsoon weather conditions
into next week with scattered thunderstorms each day and near to
slightly warmer than average temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Heat Advisory until 8 PM MST this
evening FOR AZZ012-013.

Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-006.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 26, 2:25 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST THU JUL 26 2018

AZZ015-037-038-262215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
225 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 225 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Junipine Resort to near Clarkdale. Movement was
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sedona, Junipine Resort, Village At Oak Creek, Garland's Oak Creek
Lodge, Page Springs, Cornville, Slide Rock State Park, Red Rock State
Park and Manzanita Campground.

LAT...LON 3485 11160 3469 11191 3496 11215 3507 11187
TIME...MOT...LOC 2125Z 324DEG 8KT 3497 11177 3483 11202

ET
Special weather statement, Jul 26, 2:32 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST THU JUL 26 2018

AZZ018-262215-
Northern Gila County-
232 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE STRAWBERRY AND PINE AREA OF
GILA COUNTY UNTIL 315 PM MST...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Geronimo Estates, or 9 miles north of Payson, moving southwest at 5
mph.

Winds in excess of 40 mph and locally heavy rainfall will be
possible with this storm.

Locations impacted include...
Geronimo Estates, Flowing Springs, Pine, Strawberry, East Verde
Estates, Whispering Pines, Geronimo Boy Scout Camp, Water Wheel Burn
At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

LAT...LON 3439 11153 3442 11148 3441 11146 3442 11146
      3445 11143 3444 11140 3443 11141 3443 11143
      3438 11142 3439 11139 3441 11141 3441 11140
      3443 11140 3443 11137 3436 11125 3428 11138
TIME...MOT...LOC 2131Z 047DEG 5KT 3438 11139

ET

The radar

The Flagstaff radar (KFSX), 56 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 26, 4:19 PM MST to 4:49 PM MST
Where
Yavapai County, 1.14 mi E of Camp Verde Arpt to 1.49 mi NNE of Camp Verde Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.530, -111.810

Police reported flooding on Highway 260 at milepost 224.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781559.